Elderly heart attack survivors rarely filled prescription smoking cessation medications

Elderly smokers who were discharged from the hospital after having a heart attack rarely filled prescriptions for medications that might help them quit smoking, despite being counseled about the need to quit during their hospital stay, according to a preliminary study presented at the American Heart Association's Scientific Sessions 2016.

Researchers studied nearly 2,400 survivors, who were older than 65 and current or recent smokers, at 377 U.S. hospitals.

They found:

  • While 96 percent received counseling before discharge, only 9.8 percent filled a prescription for the bupropion or varenicline within 90 days after discharge.
  • Only 13 percent filled a prescription for these medications within one year after being hospitalized for heart attack.
  • Whites and women were more likely to use within 90 days after hospitalization for a heart attack.

Being older and having had a previous procedure to increase blood flow to the heart were factors that made it less likely that patients would use bupropion or varenicline within 90 days after being discharged from the hospital for a heart attack.

There remains a great deal of room for improvement in intensifying smoking cessation interventions during and after a patient's hospital stay for a heart attack, researchers said.


Explore further

Few get Rx to help quit smoking after COPD hospitalization

Citation: Elderly heart attack survivors rarely filled prescription smoking cessation medications (2016, November 14) retrieved 22 August 2019 from https://medicalxpress.com/news/2016-11-elderly-heart-survivors-rarely-prescription.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
1 shares

Feedback to editors

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more